A Caltech Library Service

The Complex Geometry of Weak Piecewise Smooth Solutions of Integrable Nonlinear PDE’s of Shallow Water and Dym Type

Alber, Mark S. and Camassa, Roberto and Fedorov, Yuri N. and Holm, Darryl D. and Marsden, Jerrold E. (2001) The Complex Geometry of Weak Piecewise Smooth Solutions of Integrable Nonlinear PDE’s of Shallow Water and Dym Type. Communications in Mathematical Physics, 221 (1). pp. 197-227. ISSN 0010-3616. doi:10.1007/PL00005573.

[img] PDF - Published Version
Restricted to Repository administrators only
See Usage Policy.


Use this Persistent URL to link to this item:


An extension of the algebraic-geometric method for nonlinear integrable PDE's is shown to lead to new piecewise smooth weak solutions of a class of N-component systems of nonlinear evolution equations. This class includes, among others, equations from the Dym and shallow water equation hierarchies. The main goal of the paper is to give explicit theta-functional expressions for piecewise smooth weak solutions of these nonlinear PDE's, which are associated to nonlinear subvarieties of hyperelliptic Jacobians. The main results of the present paper are twofold. First, we exhibit some of the special features of integrable PDE's that admit piecewise smooth weak solutions, which make them different from equations whose solutions are globally meromorphic, such as the KdV equation. Second, we blend the techniques of algebraic geometry and weak solutions of PDE's to gain further insight into, and explicit formulas for, piecewise-smooth finite-gap solutions. The basic technique used to achieve these aims is rather different from earlier papers dealing with peaked solutions. First, profiles of the finite-gap piecewise smooth solutions are linked to certain finite dimensional billiard dynamical systems and ellipsoidal billiards. Second, after reducing the solution of certain finite dimensional Hamiltonian systems on Riemann surfaces to the solution of a nonstandard Jacobi inversion problem, this is resolved by introducing new parametrizations. Amongst other natural consequences of the algebraic-geometric approach, we find finite dimensional integrable Hamiltonian dynamical systems describing the motion of peaks in the finite-gap as well as the limiting (soliton) cases, and solve them exactly. The dynamics of the peaks is also obtained by using Jacobi inversion problems. Finally, we relate our method to the shock wave approach for weak solutions of wave equations by determining jump conditions at the peak location.

Item Type:Article
Related URLs:
URLURL TypeDescription ReadCube access
Additional Information:© Springer-Verlag 2001. Received: 16 February 1999. Accepted: 10 April 2001. Research partially supported by NSF grant DMS 9626672 and NATO grant CRG 950897. Research supported in part by US DOE CCPP and BES programs and NATO grant CRG 950897. Research supported by INTAS grant 97-10771 and, in part, by the Center for Applied Mathematics, University of Notre Dame. Research supported in part by US DOE CCPP and BES programs. Research partially supported by the California Institute of Technology and NSF grant DMS 9802106. Mark Alber and Roberto Camassa would like to thank Francesco Calogero and Al Osborne for helpful discussions. The authors would like to thank R. Beals, D. Sattinger and J. Szmigielski for pointing out their recent work and for making it available. Communicated by T. Miwa.
Funding AgencyGrant Number
North Atlantic Treaty Organization (NATO)CRG 950897
University of Notre DameUNSPECIFIED
Department of Energy (DOE)UNSPECIFIED
Issue or Number:1
Record Number:CaltechAUTHORS:20100701-142257310
Persistent URL:
Official Citation:Alber, M., Camassa, R., Fedorov, Y. et al. Commun. Math. Phys. (2001) 221: 197.
Usage Policy:No commercial reproduction, distribution, display or performance rights in this work are provided.
ID Code:18901
Deposited By: Ruth Sustaita
Deposited On:06 Jul 2010 15:35
Last Modified:08 Nov 2021 23:47

Repository Staff Only: item control page